South Carolina, 2012Hail in South Carolina, August 16, 2012
August 16, 2012 · NWS CHS · 2 events in 1 county or zone
With a weak trough aloft and a nearly stationary front in the vicinity, thunderstorms developed in the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a weak trough aloft and a nearly stationary front in the vicinity, thunderstorms developed in the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 16, 12:36 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 16, 12:36 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
136 PM EDT THU AUG 16 2012
.SYNOPSIS...
A WEAK FRONT WILL DISSIPATE OVER THE AREA TODAY. AN INLAND TROUGH
OF LOW PRESSURE WILL PREVAIL ON FRIDAY...THEN A COLD FRONT WILL
APPROACH FROM THE NORTHWEST SATURDAY BEFORE STALLING JUST NORTH
AND WEST OF THE AREA ON SUNDAY. THE FRONT IS EXPECTED TO SHIFT
ACROSS THE AREA EARLY NEXT WEEK...THEN LINGER JUST OFFSHORE INTO
THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ALTHOUGH CLOUD COVER FROM EARLIER THIS MORNING HAS BEEN
ERODING...IT HAS BEEN SLOWING THE TEMP RISE. HAVE ADJUSTED MAX
TEMPS DOWN A DEG OR SO FOR TODAY...BUT STILL SHOULD BE AROUND 90
TO THE LOWER 90S AWAY FROM THE IMMEDIATE COAST.
CONVECTION CONTINUE TO STRUGGLE TO DEVELOP. HAVE BEEN GETTING SOME
ISOLATED SHOWERS ALONG AND SOUTH OF THE WEAK SURFACE FRONT OVER
OUR SOUTHERN GA ZONES...BUT NOTHING STRONG YET. HAVE KEPT SLIGHT
CHANCE POPS FOR NOW GIVEN OVERALL LACK OF CONVECTIVE DEVELOPMENT.
THERE IS A WEAK UPPER SHORT WAVE SEEN ON THE WATER VAPOR OVER
ALABAMA THAT MAY HELP TO SPARK CONVECTION LATER THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND SOUTH OF THE STALLED FRONT. WILL
TAKE ANOTHER LOOK AT THAT FOR THE AFTERNOON PACKAGE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
DIURNAL CONVECTION WILL TAPER OFF QUICKLY THIS EVENING WITH MOSTLY
CLEAR SKIES EXPECTED OVERNIGHT.
FRIDAY AND FRIDAY NIGHT...A NEARLY ZONAL FLOW WILL BE IN PLACE ALOFT
DURING THE DAY WITH A WEAK SHORT WAVE TROUGH EXPECTED TO SHIFT
ACROSS THE AREA AT NIGHT. AT THE SURFACE...A WEAK LEE SIDE TROUGH
WILL DEVELOP INLAND. THE DEEPEST MOISTURE GENERALLY APPEARS TO BE
SOUTH OF THE AREA AND WITHOUT ANY SIGNIFICANT FORCING MECHANISM RAIN
CHANCES APPEAR RATHER LOW DURING THE DAY. HOWEVER...THE FORECAST
WILL INDICATE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON MAINLY TO THE SOUTH OF I-16 IN CLOSER PROXIMITY TO THE
DEEPER MOISTURE AND ALONG THE COAST WHERE THE SEA BREEZE COULD
INITIATE SOME ISOLATED CONVECTION. THEN AS THE SHORT WAVE MOVES
THROUGH...THE FORECAST WILL INDICATE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA IN THE EVENING BEFORE THE FOCUS FOR
CONVECTION SHIFTS OFFSHORE OVERNIGHT. AS FOR TEMPERATURES...A
WESTERLY/DOWNSLOPE FLOW JUST ABOVE THE SURFACE SHOULD ALLOW FOR SOME
WARMING WITH HIGHS FORECAST TO BE IN THE MID 90S AWAY FROM THE
IMMEDIATE COAST WHERE THE SEA BREEZE SHOULD REMAIN PINNED MUCH OF
THE DAY. LOWS FRIDAY NIGHT SHOULD BE IN THE LOWER TO MID 70S.
SATURDAY AND SATURDAY NIGHT...HEIGHTS WILL BEGIN TO LOWER ACROSS THE
REGION IN RESPONSE TO A LONG WAVE TROUGH OVER THE EASTERN HALF OF
THE COUNTRY. MEANWHILE...A COLD FRONT WILL APPROACH FROM THE
NORTHWEST. DEEPENING MOISTURE AND PASSING SHORT WAVE DISTURBANCES
WILL SUPPORT A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA...MAINLY SATURDAY AFTERNOON AND SATURDAY NIGHT. THE LOWER
HEIGHTS AND POTENTIAL FOR EXTENSIVE CLOUD COVER WILL CAUSE HIGHS TO
MODERATE INTO THE LOWER 90S. LOWS SHOULD REMAIN IN THE LOWER TO MID
70S SATURDAY NIGHT.
SUNDAY...THE FRONT APPEARS TO HANG UP JUST NORTH AND WEST OF THE
AREA AS SEVERAL WEAK WAVES OF LOW PRESSURE TRACK ALONG IT. DEEP
LAYERED MOISTURE COMBINED WITH FORCING IN THE VICINITY OF THE FRONT
AND WITH THE PASSING WAVES OF LOW PRESSURE WILL CONTINUE TO SUPPORT
A SOLID CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH TEMPERATURES COULD
ACTUALLY BE SLIGHTLY BELOW NORMAL...GENERALLY IN THE UPPER 80S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT INDICATING AN UNSETTLED
PATTERN FOR MOST OF THE LONG TERM PERIOD WITH BROAD UPPER LEVEL
TROUGHING PERSISTING ACROSS THE EASTERN UNITED STATES THROUGH THE
MIDDLE OF NEXT WEEK. WHILE MODELS DIFFER SLIGHTLY WITH THE POSITION
OF A COLD FRONT ALONG THE SOUTHEAST COAST...THEY GENERALLY SUGGEST
THE FRONT SLOWLY SHIFTING ACROSS THE AREA ON MONDAY THEN STALLING
JUST OFFSHORE INTO THE MIDDLE OF NEXT WEEK. THE GREATEST CHANCES FOR
PRECIPITATION APPEAR TO BE EARLY IN THE WEEK WITH AN AXIS OF DEEP
MOISTURE OVER THE AREA AND THE FRONT PASSING THROUGH...BUT COULD
DIMINISH SOME TOWARD THE MIDDLE OF NEXT WEEK DEPENDING ON HOW FAR
OFFSHORE THE FRONT AND ASSOCIATED DEEP MOISTURE GET. OVERALL...THE
FORECAST WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THE LONG TERM PERIOD. SLIGHTLY BELOW NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE LONG TERM PERIOD.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
EXPECT VFR CONDITIONS TO PREVAIL THROUGH THIS AFTERNOON. ISOLATED
SHOWERS HAVE RECENTLY DEVELOPED AROUND KSAV...WHICH HAS PROMPTED
THE ADDITION OF VCSH THROUGH 20Z...THEN VCTS FOR REST OF THE
AFTERNOON. POTENTIAL FOR CONVECTION SEEMS LOWER FOR KCHS...AND
HAVE THEREFORE LEFT OUR MENTION OF ANY PRECIP ON THE 18Z PACKAGE.
WEAK SEA BREEZE IS TRYING FOR FORM...AND MAY HELP TO TRIGGER
ISOLATED CONVECTION BY 20Z.
TONIGHT...VFR EXPECTED TO PREVAIL FOR MUCH OF THE NIGHT.
HOWEVER...SOME MODELS ARE INDICATING THE POTENTIAL FOR LOWER
CIGS...POSSIBLY MVFR/IFR FOR BOTH SITES MAINLY AFTER 08Z TONIGHT.
HAVE HINTED AT SOME LOWER CLOUDS...BUT CONFIDENCE NOT HIGH ENOUGH
TO PUT IN A BROKEN/OVC DECK AT THIS TIME.
EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND
THUNDERSTORMS... MAINLY DURING THE AFTERNOON/EVENING HOURS...COULD
RESULT IN TEMPORARY REDUCTIONS IN CIGS/VSBYS SATURDAY THROUGH
MONDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL.
&&
.MARINE...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THROUGH THE
WEEKEND...BEFORE STALLING JUST OFF THE SOUTHEAST COAST EARLY NEXT
WEEK. OVERALL...A SOUTH-SOUTHWEST FLOW IS GENERALLY EXPECTED EACH
DAY...WITH THE FLOW VEERING OFFSHORE DURING THE NIGHTTIME/EARLY
MORNING HOURS. BRIEF SURGES UPWARDS OF NO MORE THAN 15-20 KT COULD
OCCUR AT TIMES...BUT WIND AND SEA CONDITIONS SHOULD REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...JRL/RFM
SHORT TERM...JAQ
LONG TERM...JAQ
AVIATION...RFM/JAQ
MARINE...JRL/JAQ
Hazardous weather outlook, Aug 16, 2:56 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
356 AM EDT THU AUG 16 2012
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-171130-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
356 AM EDT THU AUG 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 1:26 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
226 PM EDT THU AUG 16 2012
GAZ101-117>119-SCZ047-048-051-161930-
BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL
JASPER-EFFINGHAM-INLAND CHATHAM-INLAND JASPER-
226 PM EDT THU AUG 16 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...BRYAN...
JASPER...CHATHAM AND BEAUFORT COUNTIES THROUGH 330 PM EDT...
AT 221 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MONTEITH TO FORT
MCALLISTER...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT MCALLISTER...FORT PULASKI NATIONAL MONUMENT...GARDEN CITY...
HUTCHINSON ISLAND...I-16/I-95 INTERCHANGE...ISLE OF HOPE...
MEINHARD...MONTEITH...MONTGOMERY...OSSABAW SOUND...POOLER...PORT
WENTWORTH...SANDFLY...SAVANNAH...SAVANNAH AIRPORT...SAVANNAH HISTORIC
DISTRICT...SKIDAWAY ISLAND...THUNDERBOLT...TYBEE ISLAND...
VERNONBURG...WASSAW ISLAND...WHITE BLUFF...WHITEMARSH ISLAND...
WILMINGTON ISLAND...WINDSOR FOREST...BELLINGER HILL AREA...
BLUFFTON...PRITCHARDVILLE AND RIVERSIDE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3178 8120 3229 8129 3228 8081 3212 8077
3210 8082 3211 8084 3206 8089 3203 8087
3202 8083 3200 8083 3197 8085 3183 8103
3181 8103 3178 8106
TIME...MOT...LOC 1826Z 273DEG 20KT 3219 8116 3186 8110Hail, Beaufort
- When
- August 16, 2:22 PM EST to 2:23 PM EST
- Where
- Beaufort County, 0.9 mi NE of Pritchardville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.240, -80.960
The public reported quarter sized hail in Pritchardville. Winds were also estimated at 50 miles per hour.
Hail, Beaufort
- When
- August 16, 2:25 PM EST to 2:30 PM EST
- Where
- Beaufort County, 3.27 mi NNW of Bluffton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.270, -80.900
Numerous reports of nickel to quarter sized hail in Bluffton. The spotter estimated that the hail fell for 5 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Kentucky, August 16, 20121 death · $27,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Illinois, August 16, 20122 injured · $3.7 million · 1 in hail · 26 events
- Hail and Damaging Winds in Tennessee, August 16 to 17, 20122 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Missouri, August 16, 20124 injured · $156,000 · 2 in hail · 35 events
- Flash Flooding and Debris Flow in California, August 16 to 17, 2012$2.0 million · 52 kt wind · 6 events
- Tornado and Flash Flooding in Utah, August 16 to 21, 2012$1.5 million · EF0 · 11 events
- Flash Flooding in Arizona, August 16, 2012$500,000 · 2 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$157,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$150,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Kentucky, August 16, 2012$105,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 16, 2012$64,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 16, 2012$35,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405878, 405879.